Copyright 2006 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2006
A 56-year-old man with acute T-cell lymphoblastic leukemia previously treated with prophylactic whole-brain radiotherapy and systemic chemotherapy had a reoccurrence of disease in the central nervous system. He was treated with 6 cycles of intraventricular methotrexate and cytarabine in conjunction with systemic chemotherapy (hyper-CVAD [hyperfractionated cyclophosphamide, vincrastine, doxorubicin hydrochloride (Adriamycin), and dexamethosone] followed by ARA-G [nelarabine (Arranon)]). Subsequently, he acutely presented with disinhibition, abulia, and bizarre behaviors. Results of an examination of the patient were notable for confusion and hypomanic behavior. Cranial magnetic resonance imaging (Figure 1A) followed by a stereotactic brain biopsy (Figure 2) revealed multifocal demyelinating leukoencephalopathy (MNL). The patient was treated with oral steroids (dexamethasone, 16 mg/d) and made a complete clinical and partial neuroradiological recovery (Figure 1B).
Robb J, Chalmers L, Rojiani A, Chamberlain M. Multifocal Necrotizing Leukoencephalopathy: An Unusual Complication of Acute Leukemia. Arch Neurol. 2006;63(7):1028–1029. doi:10.1001/archneur.63.7.1028
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: